A pinch of high-risk medicines


In its latest communication to members, PDL has advised pharmacists how to handle themselves in “APINCH” – when dealing with high-risk medicines

A is for Antimicrobials

The first medicine class to come under the microscope is Antimicrobials, with PDL pointing out that patients have been hospitalised due to allergic reactions to antibiotics.

In some cases, the counselling process did not identify the allergy or warn the patient of the warning signs of a reaction, PDL says.

“The injectable antibiotics such as the aminoglycosides and vancomycin are the typical high-risk medicines in this category and are most commonly encountered in hospital settings,” writes PDL.

“Enhanced awareness and vigilance regarding the supply of these medicines sees them to be less likely reported in an incident to PDL.

“A more common cause for a significant consequence to a patient is the supply of an antibiotic to which a patient is allergic.

“While there is a greater awareness on determining the nature of a previously reported antibiotic allergy, caution is still warranted and appropriate history taking, and counselling should always be provided when supplying medicines from this group.”

P is for potassium and other electrolytes

“Once again, the concentrated electrolytes are less likely to be encountered except in certain hospital settings,” PDL notes.

“However, the risks are higher for patients’ medicines from this group.”

The organisation cautions that while they are not in the same risk category as the concentrated electrolytes, pharmacists and pharmacy staff have in some cases misunderstood requests for an oral potassium supplement and inadvertently supplied potassium permanganate.

“In these cases, the clients have dissolved an amount of Condy’s Crystals and consumed the chemical leading to hospitalisation.”

I is for Insulins

PDL says that despite issuing previous practice alerts regarding insulins, it continues to receive reports of dispensing errors.

“The most commonly reported error involves a mix-up between NovoRapid and NovoMix,” it says.

“Patients have administered the incorrect insulins leading to poor management of their condition and, in some cases, the risk of significant hypoglycaemia.”

Other errors involve misinterpretation of the prescribed dose.

PDL says that in many of these incidents, it is apparent that the insulin was not scanned before labelling and supply.

“It is believed the break in the typical dispensing process to collect the medicine from the refrigerator may lead to the omission of scanning.”

PDL offers the following case scenario: an older patient with type 2 diabetes was prescribed NovoMix in the morning.

NovoRapid was supplied and administered for some weeks, leading to several episodes of hypoglycaemia and ultimately, a fall that lead to hospitalisation due to a fracture.

N is for narcotics and other sedatives

“All pharmacists are aware of the risks associated with these medicines, especially when more than one drug is being taken or when taken in combination with alcohol or illicit substances,” writes PDL.

“Drugs of higher risk such as fentanyl, pethidine, methadone and hydromorphone require particular care and should always be treated with the utmost caution.

“Classes such as antipsychotics, antidepressants and antiepileptics should also be considered in this category.

“Pharmacists are aware that these medicines are being used inappropriately by some clients or that the prescriptions may be altered or forged.”

They have a duty of care – independent of that of prescribers – to ensure the medicines are taken in a way that is both safe and efficacious.

While the introduction and eventual expansion of real time monitoring – such as the SafeScript program now live in part of Victoria – will help pharmacists and prescribers to deal with the challenges around these medicines, ongoing vigilance and clinical consideration remains necessary, warns PDL.

“PDL continues to receive reports involving hospitalisations and occasional death of patients who are prescribed these medicines,” it observes.

“While some of these situations may be linked to self-harm, other cases indicate error or omission as a factor.

“Irrespective of the cause, such a situation is always distressing for family and health professionals involved.”

As a case scenario, it says that deaths have been reported where frequent or early supply of medicines including narcotics, benzodiazepines or Z-drugs have occurred.

“Likewise, where multiple supplies of antidepressants or antipsychotics have been dispensed based on the patient’s alleged need due to holiday or convenience.

“Consultation with the prescriber or request for evidence of travel was not undertaken and this action may have flagged the risk of harm.”

C is for Chemotherapeutics agents

PDL observes that due to reporting by pharmacy media and mainstream media – as well as warnings from the Pharmacy Board – most pharmacists will already be aware of issues around chemotherapeutic agents such as methotrexate.

Especially when taken or administered incorrectly, these medicines have the potential to cause significant consequences quickly.

“Not only do these medicines need to be handed appropriately they must ALWAYS be treated as high risk,” warns PDL.

“This includes situations where a person has been taking the medicine for some time.

“Other factors to consider include advancing age, decline in hepatic or renal function, other medicines prescribed, or OTC products purchased, all of which have the potential to impact on the safety of chemotherapeutics.”

PDL continues to receive reports involving daily dosing of methotrexate.

“This has occurred where items have been either incorrectly labelled or packed incorrectly into a DAA.

“PDL is particularly concerned when methotrexate is required to be packed in DAAs as the packing process may be undertaken by an assistant and the final check by a pharmacist may not check the error.”

This is more likely when other medicines are packed in the same blister or sachet, making checking harder.

PDL says it strong urges the packing of methotrexate into separate blisters, sachets or DAAs, with this packaging market as containing a cytotoxic.

H is for Heparin (and other anticoagulants)

PDL says that with the growth of use of direct oral anticoagulants, the organisation has seen a rise in the number of incidents reported to it.

“It is apparent that the range of indications, dose variations for the different indications and the need for dose adjustment for certain patient groups has led to an increased risk of error or incident,” it notes.

“While the benefits are apparent for the absence of regular monitoring this may also lead to a degree of complacence on the part of the health care team leading to this class of medicines as being of lower risk.

“Other anticoagulants such as the low molecular weight heparins and warfarin still feature in incident reports.

“Typically, these incidents involve the wrong dose being prescribed or supplied and in some instances have been associated with misinterpretation of the prescriber’s orders or directions.”

PDL says that incidents linked to DOACs have involved the wrong strength being supplied – such as dabigatran 150mg instead of 100mg, and rivaroxaban 20mg instead of 15mg.

Wrong frequencies – such as rivaroxaban twice instead of once daily – omissions of drugs or changes, such as a DOAC not being packed in a DAA, or a patient taking a DOAC independent while also receiving a DAA, or an order to cease the DOAC which has not been incorporated into a patient’s DAA regime, have also been reported.

Previous PSOTY Wildcard winner announced
Next Apps ain't apps

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.